Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 35, NWS Tucson, AZ

July 21, 2008Graham County, Greenlee County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 21, 2008, 3:54 PM MST for Graham County, Greenlee County, Arizona. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2008, 3:54 PM MST (22:54 UTC)
Expired
Jul 21, 2008, 5:45 PM MST
In force
111 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

Counties Graham County, AZ, Greenlee County, AZ

The radar

The Tucson radar (KEMX), 142 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2008-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1287 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2008-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1287 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1116 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 212254
FFWTWC
AZC009-011-220045-
/O.NEW.KTWC.FF.W.0035.080721T2254Z-080722T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
354 PM MST MON JUL 21 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN GRAHAM COUNTY IN SOUTHEAST ARIZONA...
  SOUTHERN GREENLEE COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 545 PM MST

* AT 345 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  AN AREA OF STRONG THUNDERSTORMS GENERATING VERY HEAVY RAINFALL
  FROM NEAR HIGHWAY 191 SOUTH OF SAFFORD EXTENDING NORTHEASTWARD TO
  NEAR DUNCAN. MOVEMENT WAS TO THE WEST AT ABOUT 5 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SWIFT TRAIL
  JUNCTION...SAFFORD...FRANKLIN AND DUNCAN.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 3285 10971 3291 10906 3245 10906 3245 10974

$$

MEYER
3 follow-up statements
000 
WGUS75 KTWC 212334
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
434 PM MST MON JUL 21 2008

AZC009-011-220045-
/O.CON.KTWC.FF.W.0035.000000T0000Z-080722T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAHAM AZ-GREENLEE AZ-
434 PM MST MON JUL 21 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MST FOR
SOUTHERN GREENLEE AND SOUTHEASTERN GRAHAM COUNTIES...

AT 430 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AN AREA OF STRONG THUNDERSTORMS PRODUCING VERY HEAVY RAIN 
FROM NEAR HIGHWAY 191 SOUTH OF SAFFORD EXTENDING NORTHEAST TO NEAR 
DUNCAN. ANOTHER AREA HAS DEVELOPED ALONG HIGHWAY 70 BETWEEN SAFFORD 
AND DUNCAN. RADAR RAINFALL ESTIMATES EXCEEDED 2 INCHES WITH THESE 
STORMS. MOVEMENT WAS TO THE WEST AT ABOUT 5 MPH.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES  
AND STREAMS...HIGHWAYS...STREETS OTHER DRAINAGE AREAS AND LOW 
LYING SPOTS.

LAT...LON 3285 10971 3291 10906 3245 10906 3245 10974

$$

MEYER
000 
WGUS75 KTWC 220015
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
515 PM MST MON JUL 21 2008

AZC009-011-220045-
/O.CON.KTWC.FF.W.0035.000000T0000Z-080722T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAHAM AZ-GREENLEE AZ-
515 PM MST MON JUL 21 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MST FOR
SOUTHERN GREENLEE AND SOUTHEASTERN GRAHAM COUNTIES...

AT 505 PM MST...THE STRONGEST STORMS REMAINING ACROSS SOUTHERN 
GREENLEE AND SOUTHEASTERN GRAHAM COUNTIES WERE NEAR HIGHWAY 70 
BETWEEN SAFFORD AND DUNCAN. THIS INCLUDES UP TO 3 INCHES OF RAINFALL 
OVER PORTIONS OF HOT WELL DRAW...SLICK ROCK WASH...AND WHITLOCK 
WASH. AREAS HARDEST HIT EARLIER INCLUDE DRAINAGES INTO THE SAN SIMON 
RIVER EAST OF HIGHWAY 191.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES  
AND STREAMS...HIGHWAYS...STREETS OTHER DRAINAGE AREAS AND LOW LYING 
SPOTS.

LAT...LON 3285 10971 3291 10906 3245 10906 3245 10974

$$

MEYER
000 
WGUS75 KTWC 220053
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
553 PM MST MON JUL 21 2008

AZC009-011-220102-
/O.EXP.KTWC.FF.W.0035.000000T0000Z-080722T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAHAM AZ-GREENLEE AZ-
553 PM MST MON JUL 21 2008

...THE FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHERN GREENLEE AND
SOUTHEASTERN GRAHAM COUNTIES...

AT 545 PM MST SHOWERS AND THUNDERSTORMS HAD GREATLY DIMINISHED 
ACROSS SOUTHERN GREENLEE AND SOUTHEASTERN GRAHAM COUNTIES. HEAVY 
FLOW CAN BE EXPECTED IN MANY STREAMBEDS AND WASHES OVERNIGHT.

LAT...LON 3285 10971 3291 10906 3245 10906 3245 10974

$$

MEYER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 2:16 PM MST, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 21, 2:16 PM MST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
216 PM MST MON JUL 21 2008

.SYNOPSIS...HIGH PRESSURE ALOFT WILL MEANDER NEAR THE FOUR CORNERS
THIS WEEK. THIS WILL KEEP SOUTHEAST ARIZONA IN AN ACTIVE MONSOON
FLOW REGIME...WITH DAY TO DAY FLUCTUATIONS IN AREAL COVERAGE OF
SHOWERS AND THUNDERSTORMS. ANY THUNDERSTORMS OVER THE NEXT SEVERAL
DAYS WILL BE A THREAT FOR HEAVY RAIN AS THE ATMOSPHERE REMAINS
UNUSUALLY MOIST...EVEN FOR LATE JULY.

&&

.DISCUSSION...AS WE EXPECTED THIS MORNING...TSTMS DEVELOPED EARLIER
AND HAVE BEEN STRONGER COMPARED TO SUNDAY. SUCH WILL BE THE TREND
THRU THIS EVENING. RECENT RADAR LOOPS AND VAD WIND PROFILERS SUGGEST
THE SECONDARY UPPER HIGH WHICH WAS OVER US EARLIER THIS MORNING HAS
WEAKENED A BIT AND SHIFTED INTO SW NM. THIS WILL IMPART A SLIGHT
EAST TO WEST STEERING FLOW...TOO LIGHT TO HELP THINGS TO ORGANIZE TO
ANY GREAT DEGREE...BUT ENOUGH TO PUSH CELLS OFF INTO THE VALLEYS.
WITH SUCH SLOW MOVEMENT AND HIGH PRECIP WATER...RAINFALL RATES UP TO
2 INCHES PER HOUR HAVE BEEN INDICATED BY AUTOMATED MOUNTAIN GAGES
AND DOPPLER RADAR ESTIMATES SO FAR. HEAVY RAIN AND GUSTY WIND
WORDING IS CERTAINLY JUSTIFIED WITH OUR ISOLATED FLASH FLOOD AND WET
MICROBURST ISSUES THIS EVENING...BUT THE HEAVY RAIN COVERAGE WILL
NOT BE ENOUGH TO JUSTIFY A FULL BLOWN FLASH FLOOD WATCH. WILL
INSTEAD FRESHEN UP OUR HWO FOR THE AFTERNOON PACKAGE.

WITH SO MANY LARGE AND SMALL SCALE FEATURES TO MONITOR AND TRACK...
IT IS SOMEWHAT DIFFICULT TO PINPOINT WHICH AFTERNOONS/EVENINGS WILL
BE MORE ACTIVE THAN OTHERS. THEY ALL LOOK ACTIVE RIGHT NOW. HOWEVER
THE ONE OF GREATEST CONCERN IS WED AFTERNOON/EVENING WHEN THE UPPER
LOW WE HAVE BEEN TRACKING SINCE IT FORMED OVER THE GULF OF MEXICO
LAST WEEK IS PROGGED TO MOVE WEST FROM COAHUILA MX INTO SONORA MX BY
WED NIGHT. THIS WILL INCREASE OUR E STEERING FLOW TO 20-25KTS...COOL
OUR MID LEVELS A BIT...AND INDUCE AT LEAST MODERATE UPPER DIVERGENCE
AS THE SHEAR AXIS OR COMMA HEAD DRAGS ACROSS THE SOUTH 1/2 OF AZ.
NAM AND GFS BOTH HIT SE AZ PRETTY HARD...BUT DIFFER ON TIMING. SINCE
WE ARE FIGHTING DEBRIS CLOUDS PRETTY MUCH EVERY DAY IN THIS
AIRMASS...AND OUR MID LEVEL TEMPS WILL REMAIN RELATIVELY WARM...I AM
LEANING TOWARD THE GFS TIMING AT THE MOMENT. EITHER WAY...THE RISK
IS INCREASING FOR EITHER ORGANIZED WARM-TOPPED TSTMS COVERING A FAIR
AMOUNT OF REAL ESTATE...OR IF WE COOL JUST A BIT MORE ALOFT...A FULL
BLOWN MESOSCALE CONVECTIVE COMPLEX LIKE WE HAD SAT NIGHT. ALSO
EITHER WAY...SUCH A FORCING MECHANISM IN 2 INCH PRECIP WATER MEANS
TSTMS WILL PROBABLY CONTINUE WELL INTO THE OVERNIGHT.

WE WILL PROBABLY CYCLE DOWN A BIT FOR THU/FRI...BUT WE DONT BUY ANY
MODELS ATTEMPT TO DRY US OUT ONE BIT. IN FACT...WE HAVE TWO
TROPICAL SYSTEMS...NOT ONLY DOLLY...BUT ALSO NEWLY NAMED T.S.
GENEVIEVE -- BOTH OF WHICH ARE WELL POSITIONED TO SEND REINFORCING
MOISTURE THIS WAY AS THE UPPER HIGH BRIDGES OUT INTO N TX AND KEEPS
US IN SE-S FLOW. WILL DEFY THE MODELS ON THIS ONE AND CARRY CLIMO
POPS PLUS 10 FOR THE UPCOMING WEEKEND.

&&

.AVIATION...SCATTERED CBS/TSTMS WILL DRIFT SLOWLY WEST THROUGH 04Z.
THESE STORMS ARE SLOW MOVING...SO IF THEY MOVE OVER A TAF SITE...A 1
HOUR PERIOD OF MVFR CIGS AND 1-2MI VSBYS ARE POSSIBLE IN HEAVY RAIN.
OTHERWISE...CB BASES 050-070 ARE EXPECTED THRU MID EVENING. THERE IS
LITTLE SUPPORT FOR STORMS TO LAST MUCH PAST 04Z...SO EXPECT JUST
REMNANT MID AND HIGH LEVEL CLOUDS LATER TONIGHT. GENERALLY LIGHT AND
RATHER VARIABLE WINDS ARE EXPECTED...EXCEPT NEAR TSTMS WHERE WET
MICROBURST GUSTS TO 45KTS ARE POSSIBLE. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

PYTLAK

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 21, 2:41 PM MST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
241 PM MST MON JUL 21 2008

AZZ019-029>035-220700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
241 PM MST MON JUL 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS HAVE DEVELOPED OVER THE MOUNTAINS...AND WILL
CONTINUE TO DRIFT WEST AT LESS THAN 10 MPH INTO THE VALLEYS THROUGH
EARLY EVENING. ALTHOUGH THE HEAVIEST RAINS WILL NOT BE PARTICULARLY
WIDESPREAD...THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING 2 TO
3 INCHES OF RAIN. THIS WILL POSE AN OBVIOUS THREAT FOR FLASH
FLOODING...ESPECIALLY IN STREAMS AND NORMALLY DRY WASHES RUNNING
OUT OF THE MOUNTAINS. A FEW WET MICROBURSTS WITH WINDS APPROACHING
SEVERE LIMITS ARE ALSO POSSIBLE. BECAUSE THERE IS LIMITED UPPER
LEVEL SUPPORT...MOST OF THESE STORMS WILL DIMINISH BY LATE EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE ATMOSPHERE WILL REMAIN VERY MOIST OVER SOUTHEAST ARIZONA ALL
WEEK...WHICH MEANS ANY THUNDERSTORMS OR SHOWERS THAT DEVELOP WILL
BE CAPABLE OF PRODUCING HEAVY RAIN. AT THIS TIME...THE GREATEST
CHANCE FOR WIDESPREAD HEAVY RAINFALL LOOKS TO BE WEDNESDAY
AFTERNOON AND NIGHT AS AN UPPER LEVEL DISTURBANCE APPROACHES FROM
THE EAST. HOWEVER...THIS FORECAST COULD CHANGE AND THOSE WITH
OUTDOOR PLANS SHOULD CONTINUE TO MONITOR WEATHER FORECASTS CLOSELY
THROUGHOUT THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK

In the hours before

Local storm report, Jul 21, 2:52 PM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
252 PM MST MON JUL 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLASH FLOOD      FORT GRANT              32.63N 109.94W
07/21/2008                   GRAHAM             AZ   LAW ENFORCEMENT

            SEVERAL WASHES FLOODED NEAR THE STATE PRISON.

&&

PYTLAK

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:05 PM MSTFlash Flood WarningTWCGraham115 min
Jul 20, 6:54 PM MSTFlash Flood WarningTWCCochise111 min
Jul 21, 1:55 PM MSTFlash Flood WarningTWCGraham110 min

Nearby

Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.